An acetaminophen nomogram is a graph which helps clinicians determine the risk of hepatotoxicity, or liver toxicity after an acute overdose of acetaminophen. The acetaminophen nomogram has time after ingestion on one axis and acetaminophen level on the other. It is a useful tool for medical professionals to estimate the risk of long-term liver damage.
Acetaminophen, or paracetamol, is a commonly used drug for treating pain and fever. It is available in most countries over-the-counter, without a doctor's prescription, and has a good safety profile when used in the recommended amounts. A number of preparations are available including tablets and syrups for children. Acetaminophen is also often included in combination products such as those used to treat colds and flu.
When used at doses greater than those recommended, acetaminophen may cause severe liver damage resulting in liver transplant or death. This applies to both acute and chronic overdose. For this reason it is vital that acetaminophen-containing products must be kept in a safe place, locked way and out of reach of children. Should an acetaminophen overdose be suspected, urgent medical attention should be sought.
The acetaminophen nomogram has undergone a number of changes as the medical fraternity have learned more with regards to acetaminophen overdose. The one most commonly used is the Rumack-Matthew nomogram. It was very carefully designed to be as accurate as possible and is used worldwide in casualties, toxicology and poison centers.
In the case of an acetaminophen overdose the patient will be admitted immediately into hospital. The treating doctor will take a number of factors into consideration, such as the amount ingested and time since ingestion. Blood will be taken to determine the acetaminophen level and allow use of the acetaminophen nomogram.
Treatment will depend on all of these factors and clinical symptoms and will be supportive. In some cases gastric decontamination is performed. N-acetylcysteine is used either orally or intravenously to minimize hepatic damage. The length of treatment will depend on the patient's state and the treating clinician. With early intervention and the correct medical intervention, long-term damage can be minimized or avoided.
It is vital to treat any suspected acetaminophen overdose as a medical emergency. Immediate medical attention should be sought. The acetaminophen nomogram relies on a measurement of the acetaminophen level within 24 hours of ingestion, but preferably at about four hours after ingestion, to allow the most accurate reading. It should be remembered that the acetaminophen nomogram only applies to acute overdose.